Kansas, 2019

Damaging Winds in Kansas, August 11, 2019

August 11, 2019 · NWS GID · 3 events in 3 counties and zones

The late evening of Sunday the 11th into the early morning of Monday the 12th featured what ended up being a relatively modest round of severe weather within this six-county North Central Kansas area, with only a few ground-truth reports of severe-criteria winds up to 65 MPH, and no known significant damage. Leading up to this event, it appeared that it might end up being more noteworthy,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The late evening of Sunday the 11th into the early morning of Monday the 12th featured what ended up being a relatively modest round of severe weather within this six-county North Central Kansas area, with only a few ground-truth reports of severe-criteria winds up to 65 MPH, and no known significant damage. Leading up to this event, it appeared that it might end up being more noteworthy, especially considering that the entire area was placed under a somewhat-rare Particularly Dangerous Situation (PDS) Severe Thunderstorm Watch. However, when all was said and done, only three unofficial mesonet stations clocked severe-level gusts, including 65 MPH near both Stockton and Beloit.

Breaking down storm timing and evolution, the leading edges of what initially appeared to be a rather intense linear mesoscale convective system (MCS) with a bow echo radar signature entered Phillips/Rooks counties between 10:45 p.m. and midnight CDT. This main line of storms swept swiftly eastward, already departing eastern Jewell/Mitchell counties by 1:30 a.m. CDT. To be sure, the broad mesoscale environment appeared quite supportive of potentially-widespread wind damage, featuring 2000-3000 J/kg mixed-layer CAPE and around 40 knots of deep-layer wind shear. This high instability was fueled by a very humid airmass with surface dewpoints into the low-mid 70s F. In the bigger picture of the mid-upper levels, broad west-southwesterly flow was the story, as an embedded shortwave trough kicked off the initial storms of the afternoon and evening over the High Plains of Colorado-Wyoming-western Nebraska. At the surface, North Central Kansas resided within a fairly subtle, west-east frontal zone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 11, 8:52 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 11, 8:52 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
952 PM CDT Sun Aug 11 2019

.UPDATE...
Issued at 952 PM CDT Sun Aug 11 2019

New PDS Severe watch has been issued including south central
Nebraska from the I-80 corridor south and all of north central
Kansas. The primary threat is strong straight line winds, but hail
and a brief tornado or two cannot be ruled out. The way this event
is evolving looks like the NE/KS line will be the primary path,
but evolution to the north and south of this area are possible as
this storm becomes cold pool dominant and new development with the
LLJ. Thus with the uncertainty and possibility for strong winds,
decided to include the counties along the I-80 corridor. Hydro
concerns continue as well. These storms are excellent rain
producers with high PWATs. Hopefully the saving grace for
significant flooding concerns will be that this system will be
fairly progressive, moving through the forecast area by 4-5am.

&&

.SHORT TERM...(This evening through Monday)
Issued at 243 PM CDT Sun Aug 11 2019

The main concern in this forecast is the threat for severe
thunderstorms and heavy rainfall tonight.

Models continue to advertise scattered thunderstorms developing
over eastern Colorado and western Kansas late this afternoon and
evening. Coverage will initially be isolated to scattered in
nature, but there is good agreement amongst the models that storms
will merge into one or more multicell clusters or bowing segments
as they move into the local forecast area. Timing of these storms
should be between 11pm tonight and 5am Monday morning. With
30-40kts of deep layer shear and MUCAPE of up to 3500J/kg, storms
should remain intense and capable of very strong wind gusts as
they move through the area. Exact storm track is a bit uncertain,
but appears to have trended southward with today's model
runs...more closely following the instability gradient.

In addition, precipitable water values are expected to once again
be near 2 inches. This will promote very efficient and heavy
rainfall at times. 1 to 3 inches with locally higher amounts are
expected which may lead to localized flooding...especially in
areas that remain saturated from rain over the past week or so.
With the uncertainty in the exact storm track and heavy rain that
fell last night, I went ahead and expanded the Flash Flood Watch
to cover the remainder of the CWA.

Storms are expected to exit the area fairly quickly Monday
morning, but convective development for the rest of the day
is fairly uncertain. A few models show isolated thunderstorms
developing in our north with a marginal risk for severe weather,
but the main area of thunderstorms will be along the front...which
should be south of the area. Therefore, I have just maintained
slight chance PoPs for these areas through Monday afternoon and
evening.

.LONG TERM...(Monday night through Sunday)
Issued at 243 PM CDT Sun Aug 11 2019

Dry and seasonable conditions are expected during the daytime on
Tuesday, but a marginal risk for severe weather returns overnight
as thunderstorms move in from the west. Chances for rain and
storms then linger through Wednesday as well as we remain in
northwesterly flow aloft.

Mainly dry conditions are currently forecast for Thursday through
Saturday, but there is some considerable uncertainty. Both the
GFS and Euro have a wave move through Thursday night into Friday
morning bringing a round of thunderstorms to the area, so I
wouldn't be surprised if precipitation chances increase in future
forecasts.

Beyond that, we should see a quieter pattern and a gradual
warming trend as midlevel ridging moves overhead into the weekend.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 645 PM CDT Sun Aug 11 2019

The main aviation forecast concern is the thunderstorm chances
during the late evening and overnight hours. The high-resolution
guidance has been consistent in bringing the convection into the
region that has already begun in the High Plains of Colorado. The
convection is expected to become a squall line with the main
concern being wind. Feel the best chance will be after 04z moving
west to east. Did include a wind gust 30g45kts for now, but we'll
have to see how the storms evolve. During the storms MVFR to IFR
are expected with brief period of LIFR possible. Storms are
expected to move across the area at a good clip and look to exit
to eastern Nebraska before 12z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 7 AM CDT Monday for NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...Flash Flood Watch until 7 AM CDT Monday for KSZ005>007-017>019.

&&

UPDATE...Billings Wright
SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Billings Wright
Hazardous weather outlook, Aug 11, 1:42 PM CST, 9 hours 26 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
242 PM CDT Sun Aug 11 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
242 PM CDT Sun Aug 11 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A line of thunderstorms is expected to move through the area late
tonight. Some of these storms will likely be severe. The main
threats will be wind gusts to 70 MPH and heavy rainfall.

A Flash Flood Watch is in effect tonight for the entire outlook
area tonight. Please see the Flash Flood Watch message for
further information on the heavy rain and flooding potential.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few strong thunderstorms may redevelop Monday afternoon and
evening, and another round of strong to severe thunderstorms is
possible Tuesday night into Wednesday.

There is at least some chance for thunderstorms again Thursday
night, but details on coverage and strength remain uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 11, 10:45 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
1145 PM CDT Sun Aug 11 2019

NEZ060-072-073-120530-
Phelps NE-Dawson NE-Gosper NE-
1145 PM CDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS...
NORTHEASTERN GOSPER AND DAWSON COUNTIES UNTIL 1230 AM CDT...

At 1145 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eustis, or 17 miles west of Lexington, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lexington, Cozad, Gothenburg, Elwood, Overton, Sumner, Eddyville,
Smithfield, Willow Island, Johnson Lake and Farnam.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Nebraska.

LAT...LON 4104 10022 4105 9943 4058 9943 4055 9998
      4070 9998 4070 10022
TIME...MOT...LOC 0445Z 254DEG 37KT 4073 10008

Billings Wright

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 05:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rooks

When
August 11, 11:08 PM CST
Where
Rooks County, 5 mi SSW of Stockton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.363, -99.316

A 65 MPH wind gust was measured by a mesonet station located 5 miles south-southwest of Stockton.

Thunderstorm Wind, Osborne

When
August 11, 11:20 PM CST
Where
Osborne County, 1 mi NNW of Osborne
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.443, -98.707

A 59 MPH wind gust was measured by a mesonet station near Osborne.

Thunderstorm Wind, Mitchell

When
August 11, 11:54 PM CST
Where
Mitchell County, 1 mi SSE of Beloit
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.457, -98.113

A 65 MPH wind gust was measured by a mesonet station near Beloit.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849143, 849145, 849147.